Heavy Rain, Desha
- When
- July 17, 8:00 AM CST
- Where
- Desha County, Kelso
- Reported by
- COOP Observer
- Coordinates
- 33.800, -91.270
The COOP observer at Kelso reported 6.49 inches of rain in the last 24 hours ending at 800 AM CST.
Late on the 16th and into the 17th, downpours developed and remained over the southeast for several hours. 55 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Late on the 16th and into the 17th, downpours developed and remained over the southeast for several hours. By 800 am to 900 am CST on the 17th, the observer at Kelso (Desha County) reported 6.49 inches of precipitation, and Rohwer (Desha County) had 6.55 inches. Near the latter location, Highway 1 was inundated with water and became impassible.
It was the wettest July day at Rohwer (Desha County), and the fourth wettest day all-time locally. It was already the wettest climatological summer (June through August) with more than a month left to go in the season (27.86 inches of rain so far which crushed the previous record of 25.47 inches in 1989).
In the twenty four hour period ending at 600 am CST on the 18th, two to three inch amounts occurred at Alum Fork (Saline County), Cane Creek State Park (Lincoln County), and Malvern (Hot Spring County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 17, 5:15 AM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 615 AM CDT Sat Jul 17 2021 .AVIATION... Expect scattered to numerous showers/storms through the period, which will keep prevailing conditions to mvfr or lower in most areas. Expect temporary lower restrictions due to TSRA at times. && .PREV DISCUSSION...(ISSUED 330 AM CDT Sat Jul 17 2021) SHORT TERM...Today Through Sunday Night Scattered showers/storms will continue today as outflow from remnant convection interacts with a longwave trough moving down into the Mid South Region. At the same time, a frontal boundary stalled over central Missouri will gain momentum later today, moving into Arkansas tonight through Sunday. Expect additional showers/storms along and ahead of it as well. The front will sink southward in what will evolve to quasi- meridional flow aloft by the end of the period. Through the period, temperatures will largely dependent on cloud cover and any rain that falls. LONG TERM...Monday Through Friday To begin the period, a cold front pushes south becoming stationary south of the CWA. Highest PoPs through the period will likely be on Monday as the moisture looks to be associated with the front during this time period. This will likely be the best chance for PoPs in the north as the stalled front could be located to far to the south to fire off storms in the north. Nevertheless, this front will keep PoPs elevated through the period with diurnally influenced convection possible. Highest QPF values are expected in south AR gradually becoming less as you move north. Locally heavy rain will be possible where intense convection pops up. Temperatures are expected to be about average to below average through the period. Beginning the period, high temperatures look to climb up into the mid to upper 80s. By the end of the period, highs look to warm back into the 90s. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...57
Hazardous Weather Outlook National Weather Service Little Rock AR 354 AM CDT Sat Jul 17 2021 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-181000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 354 AM CDT Sat Jul 17 2021 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Expect fog this morning, which will reduce visibility below one mile at times. The fog should dissipate after sunrise. Showers and thunderstorms are expected today and tonight over much of Arkansas. Though there could be an isolated strong storm with gusty winds, widespread or organized strong storms are not anticipated. Any stronger storms that develop will be capable of producing torrential rainfall. This could lead to localized flash flooding in spots. .DAYS TWO THROUGH SEVEN...Sunday Through Friday Scattered showers and thunderstorms will be possible through the period. At this time, the likelihood of organized or widespread hazardous weather is low. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 57/233
The Little Rock radar (KLZK), 147 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
The COOP observer at Kelso reported 6.49 inches of rain in the last 24 hours ending at 800 AM CST.
The COOP observer at Rohwer reported 6.55 inches of rain in the last 24 hours ending at 845 AM CST.
Highway 1 was under water and imipassible, and eventually closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964818, 964819, 964820.